Alert archive / Nebraska / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 38, NWS North Platte, NE

May 16, 2004Custer County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at May 16, 2004, 3:33 AM CDT for Custer County, Nebraska. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 16, 2004, 3:33 AM CDT (08:33 UTC)
Expired
May 16, 2004, 4:30 AM CDT
In force
57 min
Issued by
NWS North Platte, NE
Area
Counties, with a storm outline in the text

County Custer County, NE

The radar

The North Platte radar (KLNX), 73 km from the middle of the area, began a volume at 08:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 8.6 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2004-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 22 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2004-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
22 J/kg
Mixed-layer CIN
-124 J/kg
Mixed-layer LCL
2061 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
143 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

642 
WUUS53 KLBF 160833
SVRLBF
NEC041-160930-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
333 AM CDT SUN MAY 16 2004

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CUSTER COUNTY IN CENTRAL NEBRASKA

* UNTIL 430 AM CDT

* AT 322 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED 9 MILES WEST OF MERNA...OR ABOUT 14 MILES EAST OF
  ARNOLD...AND MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  6 MILES NORTHWEST OF MERNA AROUND 340 AM CDT
  ANSELMO AROUND 345 AM CDT
  GATES AROUND 410 AM CDT

LAT...LON 4152 10006 4139 9989 4171 9946 4172 9983

$$

CDC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 3:16 AM CDT, 17 minutes earlier.

Area forecast discussion, May 16, 3:16 AM CDT, 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
316 AM CDT SUN MAY 16 2004

.DISCUSSION...
H5 ANALYISY AND SAT IMAGERY SHOWING HEALTHY WAVE SPINNING ACROSS
CENTRAL CAN PROVINCES...AIDING CONVECTION INTO PORTIONS OF NORTHERN
PLAINS WHILE ALSO PUSHING COLD FRONT SOUTHWARD. SURFACE FRONT AT 03Z
LOCATED FROM EC NORTH DAKOTA TO NW SDAKT AND INTO NORTHERN WYOMING.
THIS FRONT WILL CONTINUE TO HEAD SOUTH OVERNIGHT BUT WILL MOST
LIKELY STALL NEAR SD/NE BORDER AS SERIES OF WAVES EJECT OUT OF
NORTHERN ROCKIES IN MODERATELY FAST ZONAL FLOW. LEAD WAVE SEEMS TO
BE PUSHING ACROSS NORTHERN CO ATTM WITH FIRST WAVE OF CONVECTION
MOVING INTO PANHANDLE...ADDITIONAL DEVELOPMENT AHEAD OF MID LEVEL
WAVE PERHAPS ALONG DEVELOPING WARM FRONT ACROSS NE CO INTO NW KS
ATTM AND SHOULD CONTINUE TO SEE THIS ACTIVITY SPREAD N/NE THROUGH
THE DAY AND WILL HAVE AT LEAST CHANCE POPS. BETTER MOISTURE AT H85
STILL LOCATED ACROSS SW HIGH PLAINS...PROFILERS TO THE SOUTH PICKING
UP ON STREGTHEN LLVL JET AHEAD OF APPROACHING MID LEVEL WAVE AND
SOME TRANSPORT OF MOISTURE SHOULD OCCUR. JET LOOKS TO CONTINUE TO BE
STRONG ESPECIALLY IN EASTERN NEB THANKS TO CYCLOGENESIS IN EASTERN
CO...DUE TO EJECTING WAVE...AND SHOULD KEEP SE LLVL FLOW ACROSS CWA
AND NICELY VEERED HODOGRAPH AS SEEN IN ETA BUFKIT PROFILES. WINDS
MAY EVEN BY BACKED A LITTER MORE ACROSS FAR NE ZONES IN PROXIMITY OF
SFC BOUNDARY. MOISTURE WILL BE KEY...BUT LOOKS TO BE DECENT CAPE AND
WITH SHEAR PROFILE SEVERE WX A GOOD POSSIBILITY ESPECIALLY N/NE
ZONES. STRONG/SEVERE STORM WILL ALSO BE POSSIBLE IN SW ZONES WHERE
HEATING WILL BE THE STRONGEST LEADING TO STEEP LAPSE RATES WITH
DRYLINE/INVERTED TROF SERVING FOR SFC FOCUS. TEMPS ALSO PROBLEMATIC
WITH POSSIBLE PCPN/CLD COVER KEEPING TEMPS DOWN OVER NORTHERN CWA.
SOUTH/SW LOOKS TO WARM UP ESPECIALLY IN VCNTY OF SFC LOW. AS MAIN
WAVE PASSES THROUGH OVERNIGHT COLD FRONT WILL BE PUSHED THROUGH CWA
AND REDEVELOPMENT INTO MCS ACROSS EASTERN ZONES INTO EASTERN NEB
LOOKS LIKELY. WILL BOOST POPS UP IN NE ZONES. SHOULD SEE END FROM
MOST PCPN MOVING OUT OF WESTERN CWA BY MIDNIGHT...AND EASTERN ZONES
DURING EARLY MRN HOURS. HIGH PRESSURE WILL RIDGE INTO NORTHERN
PLAINS PUSHING INTO NORTHERN KS. SHOULD BE RELATIVE QUIET UNTIL WAVE
MOVES OUT MON NITE. THIS WILL LEAD TO LOW POPS MAINLY ACROSS
SOUTHERN CWA. WILL CONTINUE WITH LOW POPS THROUGH REMAINDER OF
EXTENDED WITH FRONT IN VCNT OF CWA AND WITH UPPER LOW IN WEST
EJECTING WAVES PERIODICALLY BEFORE IT MOVES ONTO PLAINS
MIDWEEK...THEN ANOTHER LOW TAKES IT PLACE FOR SIMILAR SCENARIO INTO
NEXT WEEKEND. NO BIG CHANGES TO TEMPS WITH COOLDOWN MON INTO TUES
WITH WARMUP THROUGH WEEKEND.

&&

.LBF...WATCHES/WARNINGS/ADVISORIES...NONE.

&&

13
Hazardous weather outlook, May 15, 10:45 AM CDT, 16 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1045 AM CDT SAT MAY 15 2004

NEZ004>010-022>029-035>038-056>059-069>071-094-161100-
ARTHUR-BLAINE-BOYD-BROWN-CHASE-CUSTER-DEUEL-EASTERN CHERRY-FRONTIER-
GARDEN-GARFIELD-GRANT-HAYES-HOLT-HOOKER-KEITH-KEYA PAHA-LINCOLN-
LOGAN-LOUP-MCPHERSON-PERKINS-ROCK-SHERIDAN-THOMAS-WESTERN CHERRY-
WHEELER-
INCLUDING THE CITIES OF...AINSWORTH...ARNOLD...ARTHUR...BASSETT...
BIG SPRINGS...BREWSTER...BROKEN BOW...BURWELL...CHAPPELL...CURTIS...
GORDON...GRANT...HAY SPRINGS...HAYES CENTER...IMPERIAL...MULLEN...
NORTH PLATTE...ONEILL...OGALLALA...OSHKOSH...RUSHVILLE...SPENCER...
SPRINGVIEW...STAPLETON...TAYLOR...THEDFORD...TRYON AND VALENTINE
1045 AM CDT SAT MAY 15 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL
NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL REDEVELOP LATE TONIGHT...OVER NORTHERN
PORTIONS OF THE OUTLOOK AREA...NORTH OF HIGHWAY 2...AS ANOTHER
DISTURBANCE TRAVERSES THE REGION.  NONE THESE STORMS ARE EXPECTED TO
BE SEVERE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SUNDAY...A COLD FRONT WILL SAG SOUTH ACROSS NORTH CENTRAL NEBRASKA
AND POSSIBLY BECOME THE FOCUS FOR SEVERE THUNDERSTORM DEVELOPMENT
LATE SUNDAY AFTERNOON OR EVENING.  THE PRIMARY THREAT WILL BE LARGE
HAIL AND DAMAGING WINDS.  NORTH OF HIGHWAY 2 WILL BE THE MOST LIKELY
AREA FOR SEVERE THUNDERSTORMS.

MONDAY...A STATIONARY FRONT WILL REMAIN ACROSS THE OUTLOOK AREA AND
PERHAPS BECOME THE FOCUS FOR SEVERE THUNDERSTORMS LATE MONDAY.  THE
PRIMARY THREAT WILL CONTINUE TO BE LARGE HAIL AND DAMAGING WINDS.
SOUTH OF INTERSTATE 80 WILL BE MOST LIKELY AREA FOR SEVERE
THUNDERSTORMS.

TUESDAY THROUGH FRIDAY...WEATHER CONDITIONS WILL CONTINUE TO SUPPORT
A SLIGHT CHANCE THUNDERSTORMS LATE IN THE DAY OR AT NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATE SUNDAY AFTERNOON.

POWER

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 4:22 PM CDTSevere Thunderstorm WarningLBFLoup38 min
May 16, 4:44 PM CDTTornado WarningLBFLoup, Rock46 min
May 16, 5:10 PM CDTTornado WarningLBFHolt50 min
May 16, 5:18 PM CDTSevere Thunderstorm WarningLBFBrown, Rock57 min
May 16, 5:31 PM CDTSevere Thunderstorm WarningLBFCuster59 min
May 16, 6:04 PM CDTTornado WarningLBFHolt41 min
May 16, 6:13 PM CDTSevere Thunderstorm WarningLBFLoup, Rock47 min
May 16, 6:41 PM CDTSevere Thunderstorm WarningLBFCuster64 min
May 16, 6:45 PM CDTTornado WarningLBFHolt30 min
May 16, 6:56 PM CDTTornado WarningLBFCuster34 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.